Over the counter antihistamine-decongestant-cough medications can cause worsened ADHD behavior in both children and teens with ADHD and those who are not ADHD.
In the past eight weeks, I’ve seen no fewer than seven ADHD kids and teens with the impulsive-hyperactive type of ADHD whose ADHD medications had suddenly stopped working. All seven were on non-stimulant ADHD drugs (guanfacine and clonidine) to help decrease their hyperactivity and help them control their impulsivity.
These kid’s and teen’s parents and teachers had noticed they often fell asleep in class in the early morning and later:
- Were more fidgety-couldn’t sit still
- Interrupted more than usual
- Were restless
- Didn’t sleep well (in two cases, they were having nightmares)
- Were definitely more impulsive (one teen was caught speeding, when he normally drove well)
- Were having problems concentrating well enough to get class work and homework done!
So, what caused ADHD children who had “more normal behavior” on prescription ADHD medications, to suddenly show an increase in symptoms of ADHD?
Non-prescription-over-the-counter cold medications…
In each case, we discovered the reason their ADHD medications seemed to stop working or weren’t working as well was due to over-the-counter antihistamine-decongestant-cough medications they were taking for head colds, cough, chest congestion and allergies.
Once the cold medications were stopped, all seven children’s ADHD behavior improved and returned to that of previous, adequate treatment levels.
Antihistamine-decongestant medications can interfere with the way ADHD medications work!
Here’s what happens…
Our sympathetic nervous system is the one that kicks in when we need a rush of adrenaline-our fight or flight reflex. When an ADHD child’s sympathetic nervous system is in overdrive, he or she will be much more impulsive, more hyperactive and as a result, suffer poor concentration and have poor attention to detail.
We think clonidine or guanfacine helps children with ADHD behavior-hyperactivity and impulsivity-by decreasing sympathetic output from the central (brain) and peripheral (everything outside of the brain) nervous system. The exact way these drugs do so is unknown, but research continues on this very important topic.
When an ADHD child with behavior problems is given an antihistamine-decongestant for a head cold, cough, allergy, or chest congestion, one of a couple of things may happen:
- If the drug contains alcohol or anything that causes sedation or sleepiness, it enhances the effects of the ADHD drug and causes too deep of a bedtime sleep, which carries over to the next morning and is often followed by a hang-over. Examples include: diphenhydramine, clemastine, and brompheniramine.Once the hang-over sedation wears off, a rebound occurs with an increase in irritability, hyperactivity and impulsiveness. That’s what happened in five of the seven children I mentioned above.
- If the drug contains a stimulant type decongestant such as pseudoephedrine or oxymetazoline, it’s sort of like mixing water with gasoline. Just like excessive caffeine, these drugs cause problems sleeping, restlessness, and if used excessively, irritability, hyper-ness and even rapid-skipping heart beat and elevated blood pressure. Essentially, mixing decongestants that increase sympathetic output (hyper-awake states) from the brain reverses the calming effects produced by ADHD drugs such as clonidine and guanfacine, thus providing an opportunity for impulsivity and hyperactivity to recur.That’s exactly what happened in the other two patients we discussed earlier. They were using nasal sprays containing oxymetazoline several times a day to improve nasal stuffiness and drainage. Once again, after the nasal decongestants were stopped, the teen’s ADHD behavior returned to baseline within three days.
You can avoid causing an increase in ADHD behavior symptoms in your ADHD child, teen or adult by:
- Using non-sedating antihistamines such as loratadine, fexofenadine, or cetirizine
- Avoiding use of nasal decongestants for more than two or three days or using saline nasal spray in their place
- Avoiding the use of any cold or cough preparation that contains alcohol or caffeine.
Before closing, I’d like to remind you that over-use of any sedating antihistamine or stimulating decongestant can cause a child or teen to act just like they have ADHD, thus causing ADHD misdiagnosis. You can discover many more things that can confuse the diagnosis of behavior problems and cause the misdiagnosis of ADHD in Mistaken for ADHD.
In our last post, we discussed a recently reported study that showed there was no increase in the risk of heart problems when healthy children and teens with ADHD used ...
The use of ADHD drugs in children with ADHD, and especially teens, has increased dramatically between 1996 and 2008.
A study published in the American Journal of Psychiatry showed the percentage ...
In our last post, I posed the question: Should you stop ADHD drugs during holidays and vacations?
Many parents are either talked into or decide for one reason or another to ...
It seems there's always something in the news about ADHD diagnosis and the drugs used to treat ADHD.
Many U.S. parents are concerned about all of those psychoactive ADHD drugs used ...
It’s too easy to slap the diagnosis of ADHD on a child with impulsivity, poor concentration, behavior that seems hyper or out of the ordinary and when he or she ...
ADHD in Children: ADHD drugs and Heart Risk
ADHD Drugs-More children and teens placed on ADHD
Stopping ADHD drugs for the holidays may make
ADHD Drugs and Diagnosis Controversy
ADHD Drugs-A Crisis in Diagnosing ADHD in Children
- ADHD in Children: ADHD drugs and Heart Risk
- ADHD Drugs-More children and teens placed on ADHD Medication
- Stopping ADHD drugs for the holidays may make it worse
- ADHD Drugs and Diagnosis Controversy
- ADHD Drugs-A Crisis in Diagnosing ADHD in Children